Alert archive / North Carolina / Flash Flood Warnings in 2004

Flash Flood Warning 50, NWS Raleigh, NC

September 8, 2004Hoke County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Sep 8, 2004, 3:29 PM EDT for Hoke County, North Carolina. It was in force for 91 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 8, 2004, 3:29 PM EDT (19:29 UTC)
Expired
Sep 8, 2004, 5:00 PM EDT
In force
91 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Hoke County, NC

The radar

The Raleigh/Durham radar (KRAX), 94 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.5 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2004-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 835 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2004-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 225 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
835 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
486 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
225 m²/s²
0-3 km storm-relative helicity
243 m²/s²
Significant tornado parameter
0.9
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KRAH 081938
FFWRAH
NCC093-082100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
329 PM EDT WED SEP 8 2004

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HOKE COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 500 PM EDT

* AT 329 PM EDT LOCAL LAW ENFORCEMENT OFFICIALS REPORTED LARGE       
  AMOUNTS OF WATER FLOWING OVER THE TOP THE MCLAUGHLIN LAKE DAM.     
  THIS WATER IS FLOWING ACROSS ROCKFISH ROAD MAKING IT IMPASSABLE. A 
  FEW MORE SCATTERED SHOWERS WITH BRIEF HEAVY RAIN WILL MOVE ACROSS  
  EASTERN HOKE COUNTY THOUGH 430 PM WHICH WILL AGGRAVATE ONGOING     
  FLOODING.

* FLOODING WILL OCCUR ALONG ...  
  ROCKFISH ROAD...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER IS USUALLY DEEPER
THAN IT APPEARS. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO
SWEEP MOST VEHICLES OFF THE ROAD. VEHICLES CAUGHT IN RISING WATER
SHOULD BE ABANDONED.

LAT...LON 3503 7907 3494 7904 3486 7916 3505 7918

$$

04

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Sep 8, 2:35 PM EDT, 54 minutes earlier.

Area forecast discussion, Sep 8, 2:35 PM EDT, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
235 PM EDT WED SEP 8 2004

.SHORT TERM (TONIGHT THROUGH FRIDAY)...
DUE TO TECHNICAL DIFFICULTIES... GRIDDED FORECASTS WILL BE DELAYED
THIS AFTERNOON... AS WILL THE AREA FORECAST MATRIX AND POINT
FORECAST MATRIX PRODUCTS. ZONE FORECASTS WILL BE AVAILABLE AT THE
USUAL TIME.

TONIGHT: EXPECT THE HEAVY RAIN BANDS TO CONTINUE TO EXIT THROUGH THE
EVENING HOURS. WILL LIKELY NEED TO RETAIN THE FLASH FLOOD WATCH FOR
A PORTION OF THE NORTHERN PIEDMONT AS THE ROUGHLY NORTH-SOUTH
ORIENTED LINES CONTINUE TO BRING LOCALLY HEAVY TOTALS. FARTHER SOUTH
THE MID LEVEL DRYING SHOULD GRADUALLY REDUCE THE PW AND LIMIT THE
TORRENTIAL DOWNPOURS THIS EVENING. THE TORNADO THREAT WILL BE
CONTINUED IN THE SHORT TERM ALTHOUGH IT APPEARS THAT NORTHERN
SECTIONS WILL BE FAVORED AS THE HIGHER HELICITIES HAVE SHIFTED INTO
VA. EXPECT THE SHOWER RISK TO TAPER OFF TO PATCHY DRIZZLE OVERNIGHT
AS THE CIRCULATION AROUND FRANCES HEADS TO OUR NORTH WITH THE
BOUNDARY TRAILING SOUTHWARD ENSURING CONTINUED HIGH LOW LEVEL
MOISTURE. CONSENSUS OF MOS GUIDANCE WILL BE FOLLOWED FOR LOWS
TONIGHT.

THU/THU NIGHT: THE SURFACE TROUGH SHOULD MOVE VERY LITTLE THU AS THE
MID LEVEL FLOW BECOMES PARALLEL TO IT. EXPECT THE BETTER RISK FOR
ANY CONVECTION TO BE ALONG AND EAST OF THE TROUGH.THE ETA SHOWS MID
LEVEL DRYING AND WARMING AND BROADLY CONFLUENT FLOW ALOFT... SO
DESPITE ABUNDANT LOW LEVEL MOISTURE THE CONVECTION SHOULD BE LIMITED
AND WILL TRIM POPS BACK A BIT.

FRI: MODELS SHOW THE SHORTWAVE TROUGH ZIPPING ACROSS THE GREAT LAKES
AND NORTHEAST THAT WILL HELP KNOCK THE SURFACE TROUGH EASTWARD &
INTRODUCE A DRIER AIR MASS. WILL CONFINE LOW CHANCES OF CONVECTION
TO THE FAR EASTERN COUNTIES.

&&

.LONG TERM (FRIDAY NIGHT THROUGH WEDNESDAY)...
HIGH PRESSURE BUILDS IN THROUGH THE WEEKEND... THEN A DRY FRONT
BRINGS A REINFORCING HIGH PRESSURE AREA IN BEHIND A DEEPER TROUGH
DIGGING INTO THE NORTHEAST BY MON. TEMPS SLIGHTLY ABOVE NORMAL
SAT/SUN... THEN BELOW NORMAL MON/TUE. WILL INCREASE CLOUDS WED WITH
EXPECTATION OF IVAN REMNANTS MOVING INTO THE SOUTHEAST... ALTHOUGH
CONFIDENCE IN THIS IS VERY LOW.

&&

.AVIATION...
HAVE BROUGHT IN IFR CIGS AND VSBYS LATER TONIGHT ALONG WITH PATCHY
DRIZZLE. EXPECT A SLOW LIFT OF THE CLOUD DECK THU MORNING.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NC...FLASH FLOOD WATCH NORTHERN PIEDMONT UNTIL 8 PM THIS EVENING.

&&

SHORT TERM/LONG TERM/AVIATION...HARTFIELD
Hazardous weather outlook, Sep 8, 5:58 AM EDT, 9 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
558 AM EDT WED SEP 8 2004

NCZ007>011-021>028-038>043-073>078-083>086-088-089-091000-ALAMANCE
NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-EDGECOMBE
NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-HALIFAX
NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-MOORE NC-NASH
NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-SAMPSON NC-SCOTLAND
NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON...
CHAPEL HILL...CLINTON...DURHAM...FAYETTEVILLE...GOLDSBORO...
GREENSBORO...HENDERSON...LAURINBURG...LEXINGTON...LILLINGTON...
LOUISBURG...MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...
RALEIGH...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...
SANFORD...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...WADESBORO...
WARRENTON...WILSON AND WINSTON-SALEM
558 AM EDT WED SEP 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...

REMNANTS OF FORMER HURRICANE FRANCES WILL MOVE NORTHWARD ACROSS THE
REGION WITH A POTENTIAL FOR FLASH FLOODING AND ISOLATED TORNADOES IN
CENTRAL NORTH CAROLINA.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY. REPORTS OF FLASH FLOODING OR
WIND DAMAGE FROM ISOLATED TORNADOES SHOULD BE RELAYED QUICKLY TO THE
NATIONAL WEATHER SERVICE.

EMERGENCY MANAGEMENT OFFICIALS AND LOCAL STORM SPOTTER GROUPS
SHOULD CLOSELY MONITOR THE LATEST FORECASTS AND STATEMENTS FROM
THE NATIONAL WEATHER SERVICE.

RFG

In the hours before

Special weather statement, Sep 8, 1:23 PM EDT, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
123 PM EDT WED SEP 8 2004

NCZ041-042-077-088-089-081830-
CUMBERLAND NC-HARNETT NC-JOHNSTON NC-SAMPSON NC-WAKE NC-
123 PM EDT WED SEP 8 2004

...STRONG THUNDERSTORMS WILL MOVE ACROSS WAKE...JOHNSTON...HARNETT...
SAMPSON AND CUMBERLAND COUNTIES THROUGH 230 PM EDT...

AT 123 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM LILLINGTON TO LUMBERTON...MOVING NORTHEAST AT 40
MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...
FAYETTEVILLE...HOPE MILLS...LILLINGTON...SMITHFIELD...DUNN...BENSON
AND FOUR OAKS.

GUSTY WINDS OF 30 TO 40 MPH CAN BE EXPECTED WITH THESE THUNDERSTORMS.
VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE
NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH
CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS CAN
BE EXPECTED.

JO
Local storm report, Sep 8, 1:47 PM EDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
147 PM EDT WED SEP 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1130 AM     TORNADO          4 NNW CAMERON           35.38N 79.28W
09/08/2004                   LEE                NC   TRAINED SPOTTER

            ROOF DAMAGE AT A HOME ON SOUTH PLANK ROAD ON THE
            MOORE/LEE COUNTY LINE.

&&

TDP
Local storm report, Sep 8, 2:01 PM EDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
201 PM EDT WED SEP 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0150 PM     FLASH FLOOD      GREENSBORO              36.08N 79.83W
09/08/2004                   GUILFORD           NC   TRAINED SPOTTER

            6 INCHES OF WATER FLOWING ACROSS THE BRIDGE ON EAST
            WOODLAND WAY OFF OF HILLTOP ROAD.

&&

TDP
Local storm report, Sep 8, 2:06 PM EDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
206 PM EDT WED SEP 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0205 PM     FLASH FLOOD      GREENSBORO              36.08N 79.83W
09/08/2004                   GUILFORD           NC   LAW ENFORCEMENT

            TWO WATER RESCUES. ONE ON HARVEY ROAD THE OTHER ON STANLY
            ROAD. BOTH VEHICULAR RESCUES.

&&

ORROCK
Special weather statement, Sep 8, 2:19 PM EDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
219 PM EDT WED SEP 8 2004

NCZ007>009-025>027-041-042-077-088-089-082000-
CUMBERLAND NC-DURHAM NC-FRANKLIN NC-GRANVILLE NC-HARNETT NC-
JOHNSTON NC-NASH NC-PERSON NC-SAMPSON NC-VANCE NC-WAKE NC-
INCLUDING THE CITIES OF...CLINTON...DURHAM...FAYETTEVILLE...
HENDERSON...LILLINGTON...LOUISBURG...NASHVILLE...OXFORD...RALEIGH...
ROCKY MOUNT...ROXBORO AND SMITHFIELD
219 PM EDT WED SEP 8 2004

A BAND OF MODERATE TO HEAVY RAIN WITH GUSTY WINDS WILL CROSS THE
NORTHEAST PIEDMONT... THE SANDHILLS AND THE SOUTHERN COASTAL PLAIN
THROUGH 4 PM. EXPECT RAINFALL AMOUNTS OF HALF TO ONE INCH TO FALL IN
LESS THAN 45 MINUTES. GUSTY WINDS OF 30 TO 40 MPH...INFREQUENT
DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THIS BAND
OF SHOWERS.

THROUGH 4 PM... THE HEAVY RAIN WILL OCCUR FROM THE ROXBORO OXFORD
AREAS SOUTH THROUGH THE TRIANGLE...THEN FURTHER SOUTH TO NEAR AND
EAST OF FAYETTEVILLE.

WSS
Special weather statement, Sep 8, 2:44 PM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
244 PM EDT WED SEP 8 2004

NCZ022>024-039-040-081945-
ALAMANCE NC-CHATHAM NC-GUILFORD NC-ORANGE NC-RANDOLPH NC-
244 PM EDT WED SEP 8 2004

...STRONG THUNDERSTORMS WILL MOVE ACROSS
GUILFORD...ALAMANCE...ORANGE...EASTERN RANDOLPH AND CHATHAM COUNTIES
THROUGH 345 PM EDT...

AT 244 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM ELON COLLEGE TO COLERIDGE...OR ALONG A LINE
EXTENDING FROM BURLINGTON TO 14 MILES SOUTHEAST OF ASHEBORO...MOVING
EAST AT 15 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...BURLINGTON...SILER
CITY AND SURROUNDING AREAS.

GUSTY WINDS OF 30 TO 40 MPH CAN BE EXPECTED WITH THESE THUNDERSTORMS.
HEAVY RAIN WILL REDUCE VISIBILITIES TO NEAR ZERO ESPECIALLY ALONG
INTERSTATE 40 AND ALONG HIGHWAY 64.

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 4:39 AM EDTTornado WarningRAHHoke36 min
Sep 8, 5:02 AM EDTFlash Flood WarningRAHHoke88 min
Sep 8, 7:12 AM EDTFlash Flood WarningRAHAnson3 hr
Sep 8, 7:41 AM EDTFlash Flood WarningRAHMontgomery, Stanly3 hr
Sep 8, 8:00 AM EDTFlash Flood WarningRAHDavidson, Randolph3 hr
Sep 8, 8:43 AM EDTFlash Flood WarningRAHGuilford3 hr
Sep 8, 9:45 AM EDTTornado WarningRAHRichmond15 min
Sep 8, 10:21 AM EDTFlash Flood WarningRAHAnson3 hr
Sep 8, 11:02 AM EDTFlash Flood WarningRAHDavidson, Randolph, Stanly3 hr
Sep 8, 11:13 AM EDTTornado WarningRAHLee, Moore32 min
Sep 8, 11:47 AM EDTTornado WarningRAHLee13 min
Sep 8, 12:00 PM EDTFlash Flood WarningRAHGuilford3 hr
Sep 8, 12:33 PM EDTTornado WarningRAHOrange27 min
Sep 8, 1:06 PM EDTTornado WarningRAHHarnett24 min
Sep 8, 1:08 PM EDTTornado WarningRAHOrange, Person37 min
Sep 8, 1:46 PM EDTTornado WarningRAHPerson29 min

Nearby

Flash Flood Warnings in North Carolina, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.